Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 243, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 27, 2019, 4:08 PM MDT for Mora County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2019, 4:08 PM MDT (22:08 UTC)
- Expired
- Aug 27, 2019, 4:41 PM MDT
- In force
- 33 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Mora County, NM
The radar
The Cannon AFB radar (KFDX), 195 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 455 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:18 PM MDT, 50 minutes earlier.
Area forecast discussion, Aug 27, 3:18 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 318 PM MDT Tue Aug 27 2019 .SYNOPSIS... After record-breaking heat the past couple of days across eastern New Mexico, a backdoor cold front moved through overnight and brought considerably cooler temperatures. However, much of western New Mexico remains unusually hot and will continue to be hot over the next several days. The backdoor front also brought much needed moisture to fuel daily rounds of storms through the end of the work week and into the weekend. Northwest portions of the state will miss out on rain this week. Warmer temperatures will return to eastern New Mexico toward the end of the week and above normal temperatures will then persist areawide through the weekend and into next week. && .DISCUSSION... A low stratus deck is holding-tight over much of the eastern plains and helping to keep the frontal layer intact, where temperatures are currently in the upper 60s and 70s. This is quite the contrast from yesterday's record-breaking heat thanks to the backdoor cold front that pushed through last night. Speaking of...the front brought low layer moisture west to near the Continental Divide overnight and is currently fueling isolated storms along and west of the central mountain chain. A favorable sheer environment across central NM, with sbCAPE of around 2000 J/Kg and LIs of around -5C will be supportive of strong storms this afternoon/evening and possibly a pulse-type severe storm or two. Showers and perhaps some drizzle will prevail overnight across eastern NM with an expanding low cloud deck. A similar setup tomorrow, although with more instability across the eastern plains thanks to warmer temperatures. That said, highs are forecast to continue below normal across much of the plains offering a contrast to the record heat forecast across much of northwest NM at locales such as Farmington and Gallup. Deep convection should focus over the southwest mountains, northeast to the central highlands and south to the south central mountains Wednesday afternoon. The upper high will back-off to the west Thursday and setup over southern California trough Friday. Dry air will rotate around the upper high circulation and will lead to a PWAT downtrend from much of central NM going into the end of the work-week. Above normal temperatures will return to eastern NM late week and will then continue areawide through the weekend, though below daily record values. Sat/Sun may bring a return of storms to central and north central NM as moisture creeps back northward with the upper high moving northeast and recentering over west central Colorado. 12Z medium range model solutions continue trends from previous cycles in showing the upper high moving east out of Colorado from early to mid next week, opening up the door for a significant moisture surge into NM. However, the 12Z runs differ in the handling of an approaching trough, so lower forecast confidence at this time. That said, the trends are positive for next week with regard to closer to normal temperatures and improved rain chances. 11 && .FIRE WEATHER... Primary concerns in the short term include: (1) poor humidity recovery tonight northwest districts followed by another day of single digit RH and high Haines indices on Wednesday; (2) isolated strong thunderstorms near/east of the Rio Grande to the east slopes of the central mountain chain this afternoon/evening capable of locally strong outflow/downburst winds; and (3) potential for isolated dry lightning activity western high terrain (mainly Divide westward) on Thursday. Unseasonably cool air mass firmly entrenched east of the central mountain chain will slowly modify Wednesday and more noticeably by Thursday. Good if not excellent RH recoveries for the eastern two-thirds of the area tonight and Wednesday night. A similar convective pattern will likely play out for Wednesday except for increased thunderstorm coverage east of the central mountain chain. Main high center aloft to shift over AZ through Thursday before the high strengthens and shifts farther west Friday before moving back to the Four Corners this weekend. Another backdoor cold front could impact the east Friday night reinforcing low level moisture for much of the area this weekend. KJ && .AVIATION... 18Z TAF CYCLE Considerable low cloudiness to persist over much of eastern NM through at least early afternoon with some erosion later in the day. Mostly MVFR cigs, locally IFR east-central and southeast areas, should steadily lift with MVFR conditions becoming less widespread after 20Z. Elsewhere, isolated to scattered -SHRA/-TSRA developing vicinity of the higher terrain to include areas along/east of the central mountain chain. Steering winds generally from NW to SE at 10-15 kts. Gusty outflow winds primary concern especially for sites near/west of the Rio Grande to include ABQ area and SAF. MVFR/IFR cigs expected to return to much of the east tonight with areas of fog/drizzle possible. KJ && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 54 97 56 96 / 0 0 0 5 Dulce........................... 48 91 48 90 / 0 0 0 10 Cuba............................ 56 90 56 91 / 5 5 0 10 Gallup.......................... 52 93 54 90 / 0 5 10 20 El Morro........................ 50 90 51 87 / 5 10 20 20 Grants.......................... 51 90 52 89 / 5 10 10 20 Quemado......................... 57 88 56 87 / 10 40 20 30 Datil........................... 58 85 57 84 / 20 50 30 40 Glenwood........................ 65 93 64 92 / 40 50 30 60 Chama........................... 46 85 45 84 / 5 5 0 20 Los Alamos...................... 60 85 61 86 / 20 10 0 20 Pecos........................... 58 84 58 87 / 30 20 10 10 Cerro/Questa.................... 53 82 51 83 / 20 10 5 10 Red River....................... 42 73 43 76 / 20 10 10 20 Angel Fire...................... 39 76 36 80 / 30 10 10 20 Taos............................ 52 85 46 87 / 20 10 5 10 Mora............................ 53 81 51 85 / 40 20 10 10 Espanola........................ 58 90 58 90 / 20 10 0 10 Santa Fe........................ 61 86 61 88 / 20 10 5 10 Santa Fe Airport................ 58 89 58 91 / 20 10 5 10 Albuquerque Foothills........... 67 91 65 93 / 20 10 10 10 Albuquerque Heights............. 68 92 66 94 / 20 10 10 10 Albuquerque Valley.............. 62 94 62 97 / 20 10 10 10 Albuquerque West Mesa........... 64 93 65 95 / 20 10 10 10 Los Lunas....................... 60 94 60 96 / 20 10 10 10 Rio Rancho...................... 64 93 65 95 / 20 10 10 10 Socorro......................... 66 95 64 95 / 20 40 20 20 Sandia Park/Cedar Crest......... 61 86 61 88 / 30 20 20 10 Tijeras......................... 60 87 60 89 / 30 10 20 10 Moriarty/Estancia............... 55 88 54 91 / 30 20 20 10 Clines Corners.................. 57 83 57 88 / 30 30 20 5 Gran Quivira.................... 57 85 57 88 / 20 30 20 10 Carrizozo....................... 63 86 62 88 / 20 40 30 20 Ruidoso......................... 58 76 57 81 / 30 60 50 30 Capulin......................... 54 82 54 88 / 30 20 5 20 Raton........................... 54 85 51 91 / 30 20 10 10 Springer........................ 53 84 50 92 / 30 20 10 10 Las Vegas....................... 53 81 52 89 / 30 20 10 10 Clayton......................... 56 79 60 93 / 30 20 10 5 Roy............................. 58 80 58 90 / 20 20 20 5 Conchas......................... 63 82 63 95 / 30 20 20 5 Santa Rosa...................... 63 83 64 96 / 30 20 20 5 Tucumcari....................... 62 82 65 96 / 30 20 20 0 Clovis.......................... 62 79 62 93 / 30 30 20 0 Portales........................ 63 80 64 94 / 30 30 20 0 Fort Sumner..................... 63 83 63 95 / 30 20 20 0 Roswell......................... 68 82 69 96 / 30 30 20 10 Picacho......................... 62 83 62 91 / 30 40 30 20 Elk............................. 60 80 60 86 / 30 60 40 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 11
Hazardous weather outlook, Aug 27, 3:05 AM MDT, 13 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 305 AM MDT Tue Aug 27 2019 NMZ501>540-281100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 305 AM MDT Tue Aug 27 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will be present along and east of the central mountain chain. These storms may produce frequent lightning, small hail, and gusty winds. Temperatures will be noticeably cooler, especially across the east. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will be possible through late week, with the best coverage over the south- central and southwestern mountains. Frequent lightning, small hail, and gusty winds may accompany storms. Above average temperatures return to the state early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 31
In the hours before
Special weather statement, Aug 27, 2:41 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
241 PM MDT Tue Aug 27 2019
NMZ511-518-272130-
Santa Fe Metro Area-Jemez Mountains-
241 PM MDT Tue Aug 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOS ALAMOS...EAST
CENTRAL SANDOVAL AND WEST CENTRAL SANTA FE COUNTIES UNTIL 330 PM
MDT...
At 240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Frijoles, or 12 miles south of Los Alamos, moving southeast at 10
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Santa Fe, White Rock, Santo Domingo Pueblo, Kewa Pueblo, Cochiti
Pueblo, Frijoles, La Bajada, Bandelier National Monument, Cochiti
Lake and Domingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3572 10591 3570 10591 3547 10636 3569 10647
3583 10627
TIME...MOT...LOC 2040Z 325DEG 7KT 3572 10627
24Special weather statement, Aug 27, 3:47 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Albuquerque NM 347 PM MDT Tue Aug 27 2019 NMZ515-528-272215- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains- 347 PM MDT Tue Aug 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA COUNTY UNTIL 415 PM MDT... At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Ocate, or 13 miles northwest of Wagon Mound, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wagon Mound. This includes Interstate 25 between Mile Markers 377 and 400. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3613 10501 3624 10489 3615 10451 3587 10484 TIME...MOT...LOC 2146Z 322DEG 15KT 3614 10489 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:15 PM MDT | Special Weather Statement | ABQ | Colfax | 15 min |
| Aug 26, 8:28 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 47 min |
| Aug 27, 2:41 PM MDT | Special Weather Statement | ABQ | Santa Fe | 49 min |
| Aug 27, 2:59 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 2 hr |
| Aug 27, 3:08 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval, Santa Fe | 32 min |
| Aug 27, 3:47 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Aug 27, 4:13 PM MDT | Special Weather Statement | ABQ | Socorro | 32 min |
| Aug 27, 4:28 PM MDT | Special Weather Statement | ABQ | Bernalillo | 32 min |
| Aug 27, 4:35 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval | 55 min |
| Aug 27, 4:39 PM MDT | Special Weather Statement | ABQ | Bernalillo | 36 min |
| Aug 27, 4:41 PM MDT | Special Weather Statement | ABQ | Mora | 34 min |
| Aug 27, 4:43 PM MDT | Special Weather Statement | ABQ | Mora | 32 min |
| Aug 27, 5:01 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 44 min |
| Aug 27, 5:44 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.